Texas, 2018High Wind in Texas, January 10, 2018
January 10, 2018 · NWS EPZ · 1 event in 1 county or zone
A strong upper trough crossed the Rockies with an associated 130 knot jet and lee side surface low over eastern Colorado. The strongest winds occurred on the eastern slopes of the Franklin Mountains after sunset as a favorable temperature inversion setup for increased winds during westerly flow.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper trough crossed the Rockies with an associated 130 knot jet and lee side surface low over eastern Colorado. The strongest winds occurred on the eastern slopes of the Franklin Mountains after sunset as a favorable temperature inversion setup for increased winds during westerly flow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jan 10, 3:23 PM MST, 2 hours 47 minutes earlier.
Area forecast discussion, Jan 10, 3:23 PM MST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
323 PM MST Wed Jan 10 2018
.SYNOPSIS...
Winter storm system is passing over the Borderland and will begin
to move out overnight. For this evening we will keep breezy to
windy and gusty conditions across the area until mid-evening.
Areas east of area mountain ranges will see winds stay up well
into the night. Light lowland rain showers may linger over Otero
and Hudspeth county into the night, and the Sacramento Mountains
are expected to see more snow showers with 1 to 3 additional
inches possible overnight. Thursday a cool north wind will bring
much drier conditions with plenty of sunshine. Looking ahead, the
weekend and next week look dry and seasonal.
&&
.DISCUSSION...
Passing Pacific storm center is currently just north of the
Sacramento mountains and rapidly heading east. There is much more
energy still inbound on the backside in the deep NW flow on the
backside of the upper trough. This sharp vort will likely help to
keep winds strong into the evening hours and continue to induce
isolated light shower activity over northern and eastern portions
of the region into the evening hours...and possibly through the
night over the Sacs.
The strongest gradients and highest winds are moving over now and
should continue through the daylight hours. Models show a quick
de-coupling of the strong surface winds just after sunset. A
nocturnal inversion at ridgetop level will likely help to induce
nighttime mountain wave. Strong winds should surface and
continue deep into the night over areas east of the Black, San
Andres, Organ, and Franklin mountain ranges. Thus we allow the
wind advisory to drop after dark for most lowlands...but will keep
the advisory up until after midnight for areas east of area
mountains.
For precipitation we allow most areas to go dry and pop-less
beginning first period. However with the secondary wave dropping
in from the NW over the NE zones we will keep some pcpn chances
over those zones into the evening and overnight hours. Best
chances look to be over the SACs. Snow levels will be dropping to
around 6500 ft. Additional snowfall of 1-3 inches overnight look
possible despite drier air rapidly moving in. The Gila region may
get some isolated flurries, but no additional snow accumulation is
expected. Thus the Winter Weather Advisory for the Gila is
expired, but will be extended for the SACs.
Thursday the system quickly exits the region. A deep and drier NW
flow will come over the region as west coast ridging rebounds to
our west and longwave trough persists to our east. This pattern
will remain over our region through the weekend. This will slow
any warming with temperatures above seasonal norms, but not by
much. To help the temps stay near to slightly above seasonal we
will see two dry back door cold fronts move in: one on Saturday
and another one late Monday.
Bottom line reveals a dry forecast after this system exits
tonight, with lighter winds, and relatively stable temperatures
running slightly above normal for the week ahead.
14-Bird
&&
.AVIATION...Valid 011/00Z-12/00Z...
Strong UA trof/sfc cold front passed El Paso 18z now located Otero
and Hudspeth counties. Another disturbance in the upper air
following this system will move into the CWA 06Z-15Z. Isold -SHRA
except -sn (mtns above 6500 ft) until arn 06Z then isold to sct -
SHSN mtns. Gnrl Sky sct-BKN 030-050 BKN080-120 except in SHRA areas
MVFR TO BRIER IFR BKN010 OVC030 VSBY 1-4 MI. Winds until 10Z WNW
15g25 kts and fqt east slopes/passes 25 G 40 kts. Also py areas of
BLDU 3-6SM se PART OF cwa lowlands 00Z-06Z. LGT to ocnl MDT turbc
east slopes blo 15K MSL. Lgt isold mdt icgicip above 6500 ft msl
esply mtn area. 15Z-24Z Sct040-060 Sct080-120 Sct250. SFC WNDS NW
15G25kts.
20-Novlan
&&
.FIRE WEATHER...
The upper low over western Arizona with cold front nearing western
New Mexico will spread showers and higher elevation snow to the area
through this afternoon. Strong winds will also develop later this
morning over most of the area with gusts of 40 to 50 mph mph
possible. Snow at higher elevations could total around 3 to 5 inches
by tonight. The showers should just taper off to a few mountain
flurries tonight before the storm exits Thursday morning. The warm
temperatures of the past few days will be replace by near normal
temperatures today and Thursday. On Thursday into the weekend, a
large upper ridge will rebuild over the western U.S., keeping our
area dry with temperatures hanging within a few degrees of normal.
20-Novlan
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 48 60 33 63 / 0 0 0 0
Sierra Blanca 40 57 31 61 / 0 0 0 0
Las Cruces 37 58 28 61 / 0 0 0 0
Alamogordo 34 55 29 58 / 10 0 0 0
Cloudcroft 26 35 16 44 / 40 0 0 0
Truth or Consequences 35 58 30 62 / 0 0 0 0
Silver City 32 54 30 59 / 10 0 0 0
Deming 36 60 27 64 / 0 0 0 0
Lordsburg 37 58 28 63 / 0 0 0 0
West El Paso Metro 45 59 36 62 / 0 0 0 0
Dell City 38 58 23 62 / 0 0 0 0
Fort Hancock 44 61 31 65 / 0 0 0 0
Loma Linda 37 54 30 56 / 0 0 0 0
Fabens 44 61 28 64 / 0 0 0 0
Santa Teresa 41 58 29 61 / 0 0 0 0
White Sands HQ 37 58 32 61 / 0 0 0 0
Jornada Range 33 58 19 61 / 0 0 0 0
Hatch 36 60 23 63 / 0 0 0 0
Columbus 41 60 28 64 / 0 0 0 0
Orogrande 37 56 31 59 / 0 0 0 0
Mayhill 30 45 27 54 / 20 0 0 0
Mescalero 27 43 23 50 / 40 0 0 0
Timberon 28 43 21 50 / 20 0 0 0
Winston 23 51 20 57 / 10 0 0 0
Hillsboro 30 59 26 61 / 10 0 0 0
Spaceport 33 57 22 60 / 0 0 0 0
Lake Roberts 17 51 14 57 / 20 0 0 0
Hurley 29 56 25 60 / 0 0 0 0
Cliff 27 58 18 62 / 0 0 0 0
Mule Creek 27 57 18 59 / 10 0 0 0
Faywood 31 58 28 61 / 0 0 0 0
Animas 37 59 28 65 / 0 0 0 0
Hachita 37 59 26 64 / 0 0 0 0
Antelope Wells 35 60 28 66 / 0 0 0 0
Cloverdale 33 59 27 64 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory until 2 AM MST Thursday for NMZ408-413.
Wind Advisory until 8 PM MST this evening for NMZ407-409>411-417.
Winter Weather Advisory until 3 AM MST Thursday for NMZ415.
Wind Advisory from 8 PM this evening to 2 AM MST Thursday for
NMZ415-416.
Wind Advisory until 5 PM MST this afternoon for NMZ402-403-405-
406.
TX...Wind Advisory until 2 AM MST Thursday for TXZ419.
Wind Advisory until 8 PM MST this evening for TXZ418-420>424.
&&
14/20Hazardous weather outlook, Jan 10, 5:30 AM MST, 12 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
530 AM MST Wed Jan 10 2018
NMZ401>403-408-414>416-111330-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Eastern Black Range Foothills-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
530 AM MST Wed Jan 10 2018
This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.
.DAY ONE...Today and Tonight.
.WIND ADVISORY THROUGH EARLY EVENING...
.WINTER WEATHER ADVISORY THROUGH LATE AFTERNOON FOR AREAS ABOVE
7500 FT...
Rain and snow showers tapering off by this evening. Snow
accumulations of 3-5 inches above 7500 ft, possibly a down to 6500
ft over the Gila/Black Range. Roads at these higher elevations
could become snow packed, creating hazardous driving conditions.
Specific roads include (but not limited to) Highway 15 vicinity
of Pinos Altos and Copperas Vista, Highway 152 near Emory Pass,
Highway 82 vicinity of Cloudcroft, and Sunspot Highway from
Cloudcroft to Sunspot.
Winds will increase to 25 to 35 mph, with gusts to 45 mph. Snow
may be too wet for much blowing around, but snow could still drift
across roads.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
NMZ404>407-409>413-417-TXZ418>424-111330-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
530 AM MST Wed Jan 10 2018
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight.
.WIND ADVISORY THROUGH EARLY EVENING HOURS FOR MOST OF AREA...
Scattered rain showers through early evening. Winds will increase
west 25 to 35 mph late this morning through early evening. A
thunderstorm is even possible with pea size hail. Blowing dust
with brief low visibilities could develop in desert areas that
escape wetting rains.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Hefner
High Wind, Eastern/Central El Paso County
- When
- January 10, 6:10 PM MST to 10:00 PM MST
- Where
- Eastern/Central El Paso County forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- NWS Employee
- Coordinates
- 31.769, -106.235 (the zone’s center; the record gives no point)
An NWS employee near Cohen Stadium reported a peak gust of 68 mph at 9 PM. An earlier peak gust of 65 mph occurred at 610 PM. The El Paso International Airport also reported a peak gust of 61 mph at 651 PM.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Montana, January 10 to 12, 20181 death · 6 events
- Winter Weather in Wisconsin, January 10, 20181 death · 1 event
- Avalanche in Idaho, January 10, 20181 death · 1 event
- Winter Weather in South Dakota, January 10 to 11, 201824 events
- High Wind in Kansas, January 10 to 11, 201866 kt wind · 15 events
- High Surf in Hawaii, January 10 to 17, 201814 events
- High Wind in Texas, January 10 to 11, 201870 kt wind · 11 events
- Winter Storm in North Dakota, January 10 to 11, 20188 events
- Winter Storm in Montana, January 10, 20186 events
- Blizzard in North Dakota, January 10 to 11, 20186 events
- Blizzard in Minnesota, January 10 to 11, 20185 events
- Heavy Snow in Minnesota, January 10 to 11, 20185 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 734801.